User Tools

Site Tools


odtricyclics

tricyclic antidepressant overdose

management:

  • these patients have a tendency to suddenly develop seizures, reduced conscious state, or, if widened QRS, VT or VF
  • consider activated charcoal 1g/kg unless altered conscious state (protect airway first by intubation and then give via NG tube)
  • IV access, cardiac monitoring, ECG
  • if altered conscious state, consider early emergency intubation to protect the airway, assist ventilation and avoid respiratory acidosis which worsens toxicity
    • hyperventilate to maintain a pH of 7.50 – 7.55
  • if asymptomatic, cardiac monitor for 6 hrs and if normal ECG and still well, consider discharge.
  • all symptomatic patients should be admitted for cardiac monitoring for 12-24hrs
  • if widened QRS on ECG or arrhythmias develop:
    • QRS > 100 ms is predictive of seizures
    • QRS > 160 ms is predictive of ventricular arrhythmias (e.g. VT)
    • then start sodium bicarbonate:
      • IV sodium bicarbonate 100 mEq (1-2 mEq / kg), repeat every few minutes until BP improves and QRS complexes begin to narrow
    • if VT occurs despite sodium bicarbonate, lignocaine (1.5mg/kg) IV is a second line agent once pH is > 7.5
      • avoid class Ia (procainamide) and Ic (flecainide) antiarrhythmics, beta-blockers and amiodarone as they may worsen hypotension and conduction abnormalities
  • if hypotension, give 10-20ml/kg 0.9% saline, and if still hypotense start noradrenaline / norepinephrine infusion
  • if seizures, Rx with benzodiazepines as per usual

References

  • “On current best evidence alkalinisation to a Ph of 7.55 appears to be appropriate therapy for patients with dysrhythmias following tricyclic overdose.”
odtricyclics.txt · Last modified: 2014/08/13 10:12 (external edit)